As a college health physician, I see my fair share of fainting patients, including syncopal episodes within the clinic itself, typically while they are using the toilet, or after venipuncture and vaccinations. Our staff is as proactive as possible to avoid these predictable occurrences, listening for problems in the restrooms, putting students in a recliner chair for their blood draws and observing them for awhile post-injection for lightheadedness. Despite taking reasonable precautions, fainting is still common in a clinical setting, especially for those with previous history of vasovagal syncope, and those coming in with significant acute illness and/or anticipatory anxiety.
What is particularly puzzling is a two-fold increase this year in reported syncopal episodes outside the clinical setting–in dorms, apartments, class rooms and dining halls. These events become disruptive and concerning for everyone involved–the patient subsequently feels embarrassed and frightened, especially if it is a first time event, professors and peers witnessing a sudden loss of consciousness inevitably call 911 from their cell phones right away, and when EMTs arrive, they do only a cursory review as the patient is conscious with usually no need to be transported to an emergency room. We try to see them in clinic right away.
As I reviewed charts of several dozen students with syncopal episodes outside a clinical setting during a recent quarter, I could usually identify a clear explanation for the faint such as significant stress, a recent viral illness, excessive alcohol or other recreational drug use, menstrual period onset, or volume depletion for other reasons. There were two new onsets of seizure disorder and one student eventually diagnosed with narcolepsy. These faints are, for the most part, uncomplicated and isolated vasovagal events. More perplexing is the increased number of young adults, particularly young women, with repeated syncopal episodes associated with increases in heart rate, along with significant additional symptomatology that now is being described in the literature as Positional Orthostatic Tachycardic Syndrome (POTS).
Some estimates say over 500,000 Americans may be afflicted with repeated episodes of lightheadedness and fainting due to a host of complex factors thought to be due to autonomic dysfunction. Standard criteria for making the POTS diagnosis are still not fully defined — this is a clinical syndrome made up of a variety of symptoms that can be extremely variable and sometimes dramatically debilitating for afflicted individuals. There can be profound fatigue, headaches, cloudy thinking, inability to stay upright for prolonged periods, frequent lightheadednesss, nausea, palpitations and chest pains. The work up itself is also complex and not always straight forward: screening lab work with additional evaluation of adrenal and renin/angiotensin/aldosterone systems, EKG, 24 hour holter monitor, 30 day event monitor, brain imaging, EEGs, tilt table testing. As there is no one specialty that evaluates symptoms like these, frequently cardiology, neurology and psychiatry consultations are needed. There follows empiric treatment trials of medication such as fludocortisone, midodrine, beta blockers, SSRIs, erythropoetin, along with trials of exercise therapy for conditioning, counseling for the associated anxiety and depression, as well as increased salt and volume intake, particularly early in the morning. Compression stockings can sometimes help. Severe cases may require a pacemaker to help manage the tachyarrhythmias. Many patients access alternative therapies such as naturopathy and homeopathy, as well as acupuncture. It is crucial that POTS patients remain physically active as much as possible and not get deconditioned by staying down in bed or on the couch due to their symptoms. Tincture of time has seemed to make the most significant difference in improving the syndrome. Approximately 80% of the patients experience waxing and waning symptoms that eventually go into remission in a matter of weeks to months. A significant percentage continue to have debilitating symptoms for years well into adulthood.
It is not clear why there are more teenagers and younger adults being identified with autonomic dysfunction leading to repeated syncope and near syncope, nor an obvious explanation of the preponderance of women (4-5:1) over men. There appears to be a familial component that may be significant, but theories include a post-viral etiology, dietary and activity factors, and medication/recreational drug use. The bottom line is that we don’t know the precise causes but we do know for certain that young people’s lives and well being can be severely impaired by the symptoms.
As more integrated specialty clinics for POTS diagnostic evaluations and treatment are forming at large medical centers, the primary care physician needs to be on the look out to spot potential POTS patients. We must not dismiss the repeated fainter as someone “with a sensitive nervous system” or simply “anxious.” There may be a great deal more going on that deserves fuller assessment, initiation of careful treatment trials and most of all, our compassionate care.